Missouri, 2004

Flood in Missouri, May 27 to 31, 2004

May 27 to 31, 2004 · NWS DVN · 1 event in 1 county or zone

Two major rainfall events during the last 10 days of May 2004 resulted in major to near record flooding across parts of East Central and Northeast Iowa that continued into June 2004. Following is an edited write up from the Service Hydrologist:The first event occurred from the 21st through the 24th, with the hardest hit areas mainly along and north of Interstate 80.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Two major rainfall events during the last 10 days of May 2004 resulted in major to near record flooding across parts of East Central and Northeast Iowa that continued into June 2004. Following is an edited write up from the Service Hydrologist:The first event occurred from the 21st through the 24th, with the hardest hit areas mainly along and north of Interstate 80. Reported rainfall was as high as 4 inches (Cedar Rapids) during this period, while some locations received 5 to 6 inches. The high amounts of water from smaller creeks and streams led to rapid rises on the area's larger rivers and streams, then major to near record flooding. Most of the hardest hit counties, flood-wise, were along the U.S. Highway 20 corridor in Iowa. In Manchester, Iowa, the Maquoketa River reached its second highest level ever, second only to a crest in the 1950s. Flooding closed the major east-west road through the city. That road is also a state highway. The high water also forced evacuations of some businesses. Some homes were affected, too.Independence, Iowa also encountered major flooding on the Wapsipinicon River. Its crest was the sixth highest on record. Many homes were affected, and the high water forced the evacuation of some businesses in town just like in Manchester. In Independence, some normally small creeks became major waterways during and after the heavy rain, which flooded some houses and businesses that were some distance from those houses that were affected by high water on the Wapsipinicon River. High water forced the closing of Iowa Highway 150 on the south side of town, where the road crosses the river. With this major road shut down, access to the city was inconvenient from the south. It required one to either travel several miles east on U.S. Highway 20, then back the same several miles to Independence, or to travel west a little and then take a road into the west side of Independence.Jones County, Iowa, also experienced problems from high water on the Wapsipinicon River. The river in Anamosa crested at the second highest level on record. The flood fight in Anamosa was successful in keeping most of the city safe from flooding.The second major rain event of the month occurred from the 29th through the 31st. Reported rainfall was as much as two and a half inches of rain with other locations reporting as much as 3 to 4 inches. This additional rain led to additional rises and crests on some rivers, with most of the crests occurring in June. The second crests were in some cases the same as or higher than the first crests. Lower sections of the Wapsipinicon River, for example, in Clinton and Scott counties, experienced high second crests. Large amounts of water coming downstream from the first heavy rain event combined with runoff from the second rain event to produce the second highest crest on record on the Wapsipinicon River near De Witt, Iowa. The high water forced the closing of Old U.S. Highway 61 south of De Witt, Iowa, along with the closing of a business along the river by the highway. The present U.S. Highway 61-a vital link between northern Scott County, Iowa, and Clinton County, Iowa-was unaffected.The Rock, Pecatonica, and La Moine rivers in Illinois also experienced flooding due to the heavy rains. Minor flooding occurred on the Rock River while moderate flooding occurred on the Pecatonica River. The La Moine River experienced minor flooding.The large amounts of water from the tributary rivers in Iowa and Illinois led to rises on the Mississippi River. Although the entire river rose in response to the large amounts of water, the river rose above flood stage from Lock and Dam15 in the Quad Cities to Gregory Landing, Missouri. Most of the rest of the crests occurred in June. The Mississippi River in the Quad Cities did crest during May, however, and it crested just over flood stage. Only minor flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 3:15 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 27, 3:15 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT THU MAY 27 2004

.SYNOPSIS...
WEAK COLD FRONT EXTENDS FROM MN THROUGH NW IA AND SERN NE EARLY THIS
MORNING. OLD WARM FRONT REMAINS TO OUR SOUTH...STRETCHING FROM A
SURFACE LOW IN WESTERN KANSAS THROUGH CENTRAL MO INTO SRN IL/IN.
STRATUS WAS ADVECTING N IN THE WEAK SLY FLOW AHEAD OF THE COLD FRONT
AND COVERED MUCH OF SERN IA/W CENTRAL IL BY 08Z. CONVECTION WAS
OCCURRING JUST TO THE NORTH AND SOUTH OF CWA EARLY THIS MORNING.
CONVECTION FROM NERN KS INTO SOUTH CENTRAL MO ALONG AND NORTH OF THE
WARM FRONT IN RESPONSE TO LOW LEVEL CONVERGENCE AHEAD OF 40 TO 50 KT
H8 JET. TSRA FROM WRN WI INTO NE IA WAS JUST AHEAD OF S/W ENERGY
MOVING THROUGH THE N CENTRAL U.S.

&&

.SHORT TERM (TODAY AND TONIGHT) FORECAST CONCERNS FOR TODAY AND
TONIGHT WILL CENTER AROUND CONVECTION THREAT TODAY AND ALSO IMPACT OF
STRATUS ON MAX TEMPS TODAY.  WILL INCLUDE A LOW POP ACROSS THE NRN
HALF OF THE CWA EARLY THIS MORNING TO ACCOUNT FOR CONVECTION TO OUR
NORTH. CURRENT EASTWARD MOVEMENT OF THE TSRA IN NERN IA SUGGESTS THAT
IT WILL STAY NORTH OF CWA. HOWEVER...WITH STEEP MID LEVEL LAPSE RATES
AND IR IMAGE SHOWING SOME PATCHY AC OVER NRN SECTIONS OF THE CWA
EARLY THIS MORNING...SOUTHWARD DEVELOPMENT OF THE TSRA CANNOT BE
RULED OUT.  TO THE SOUTH...TSRA HAS BEEN LIFTING NE ACROSS NW MO
EARLY THIS MORNING. CURRENT THINKING IS THAT LLJ WILL CONTINUE TO
VEER AND WEAKEN...DECREASING THE CONVERGENCE N OF THE WARM FRONT...
CAUSING TSRA TO FALL APART BEFORE REACHING THE SWRN CWA. HAVE LEFT
POPS OUT FOR NOW...BUT THE CONVECTION WILL HAVE TO BE WATCHED AS IT
LIFTS NE ACROSS N CENTRAL MO. STRATUS HAS FILLED IN OVER MUCH OF THE
CWA SOUTH OF INTERSTATE 80. THIS COULD HAVE A SIGNIFICANT IMPACT ON
TEMPS IF IT HOLDS OUT LONG ENOUGH THIS MORNING. 06Z META SOUNDINGS
NEAR KBRL...SHOW THE STRATUS MIXING OUT BY LATE MORNING. THIS SHOULD
GIVE TEMPS SUFFICIENT TIME TO WARM TO NEAR MAV/FWC VALUES BEFORE WEAK
COLD FROPA LATE THIS AFTERNOON. IF STRATUS HOLDS LONGER THAN EXPECTED
...WHICH IS POSSIBLE IF DEBRIS AC/CI FROM MO CONVECTION SPREADS
FURTHER N THAN ANTICIPATED...THEN FCST TEMPS WILL BE TO WARM. WILL
LEAVE A CHANCE OF OF TSRA GOING FOR THIS AFTERNOON OVER WEST CENTRAL
IL WITH COLD FRONT MOVING THROUGH AREA WITH CAPES AROUND 1000 J/KG.
QUIET WEATHER IN STORE FOR TONIGHT WITH SURFACE RIDGE MOVING THROUGH
MN/WRN IA.    ..DLF..

&&

.LONGER TERM...(FRIDAY THROUGH WEDNESDAY) UPPER RIDGE PROJECTED TO
AMPLIFY ACRS THE NORTHERN PLAINS/SOUTH CENTRAL CANADA ON FRI...
KEEPING THE CWA BATHED IN NORTHWEST FLOW THROUGH FRI EVENING BEFORE
THIS UPPER FEATURE GETS SHOVED OVER THE UPPER MS RVR VALLEY BY THE
NOW WELL ADVERTISED WEST COAST L/W TROUGH. THE LOCAL AREA STILL LOOKS
TO END THE WEEK ON A FAIR BUT SEASONABLY COOL NOTE AS SFC RIDGE
SLIDES OVER LK MI WITH NORTHEAST FLOW/LAKE AFFECT OOZING BACK ACRS
NORTHWEST IL AND EASTERN IA. SHORT RANGE MODELS REASONABLY SIMILAR IN
SUGGESTING THIS INCOMING UPPER RIDGE TO DEFLECT AND DAMPEN ANY
APPROACHING VORTS COMING OUT OF WESTERN MID TROUGH AXIS...TO THE
NORTHWEST OF THE CWA FOR THE FIRST PART OF THE WEEKEND. BUT TILTING
TROUGH AXIS TO EVENTUALLY FAN OUT SOUTHWEST FLOW ACRS THE MID AND
UPPER MS RVR VALLEYS BY SAT NIGHT AND SUNDAY...ALLOWING WAVE ENERGY
TO UNDERCUT AND BREAK DOWN WESTERN EDGE OF UPPER RIDGE. ETA MORE
PROGRESSIVE AND FURTHER EAST WITH LATEST RUNS IN SUGGESTING
UNDERCUTTING VORT ENERGY TO HELP CREATE(ALONG WITH APPROACHING WARM
FRONT FROM THE SOUTH) ROUNDS OF CONVECTION INTO THE SOUTHERN AND
WESTERN CWA BY SAT EVENING...BUT STILL PREFER THE GFS AND UKMET
SOLUTIONS OF FURTHER WEST ENERGY EJECTION AND CONVECTIVE COMPLEX
SPAWN PARAMETERS COMING TOGETHER MAINLY TO THE WEST AND NORTHWEST OF
THE LOCAL AREA OF CONCERN UNTIL LATER SAT NIGHT. MAIN CONVECTIVE DAY
FOR THE HOME TEAM NOW APPEARS TO BE SUNDAY AND SUNDAY NIGHT. LATEST
MODEL TRENDS NOW ARE SOMEWHAT LESS AMPLIFIED WITH DIGGING AND
PHASING PROCESSES OF THE LARGE WESTERN CONUS TROUGH THIS WEEKEND...
WHICH WOULD MEAN MORE OF A PROGRESSIVE NATURE TO WHOLE SET UP AND
AGAIN LIMIT PRECIP THREATS TO LATE SAT NIGHT THRU SUNDAY NIGHT. WILL
STILL ISSUE FOLLOW UP ESF TO YESTERDAYS OUTLOOK WITH REDEFINING
PERIODS OF CONCERN AND POSSIBLE LOWER QPF IMPACT.

HOLIDAY OUTLOOK...DUE TO MORE PROGRESSIVE NATURE OF EJECTING SYSTEM
...THE BULK OF ORGANIZED CONVECTION SHOULD BE MAINLY EAST OF THE AREA
ON MEMORIAL DAY...WITH JUST SOME WRAP AROUND INSTABILITY SHOWERS AND
A FEW STORMS TO DEAL WITH IN THE AFTERNOON.

NO CHANGES TO LONGER RANGE PAST MONDAY FOR NOW...BUT STILL LOOKS LIKE
CUT-OFF COLD CORE UPPER VORTEX TO SET UP ACRS SOUTH CENTRAL CANADA
AND ACRS THE GRT LKS FOR MID NEXT WEEK. THUS COOL TREND WITH SOME
DIURNAL INSTABILITY PRECIP LOOKS IN LINE FOR THE UPPER MIDWEST...
WITH ACTIVE SOUTHERN STREAM LIGHTING UP THE LOWER TO MID MS RVR
VALLEY.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, May 26, 5:05 AM CST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 AM CDT WED MAY 26 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
605 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT PUSHING ACROSS THE AREA ON THURSDAY WILL ENCOUNTER
INCREASINGLY WARM AND UNSTABLE AIR. THIS WILL PRODUCE SOME
THUNDERSTORMS DURING THE DAY THURSDAY...SOME OF WHICH MAY BE ABLE TO
PRODUCE HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 55 MPH...
AND LOCALLY HEAVY RAINFALL OF A HALF TO AN INCH. LATEST INDICATIONS
SUGGEST AREAS MORE PRONE TO EXPERIENCING THE STRONGER STORMS ARE
SOUTH OF THE INTERSTATE 80 CORRIDOR...AS WELL AS AREAS EAST OF
THE MISSISSIPPI RIVER.

ATTENTION THEN TURNS TO A LARGE STORM SYSTEM THAT WILL STRENGTHEN
ACROSS THE ROCKIES AND SOUTHERN PLAINS THIS WEEKEND...AND WILL EJECT
OUT SEVERAL WAVES OF ENERGY UP ACROSS THE MIDWEST. LATEST INDICATIONS
SUGGEST THIS SETUP WILL PRODUCE ROUNDS OF THUNDERSTORMS IN THE LOCAL
AREA...SOME POSSIBLY SEVERE...LATE ON SATURDAY AND ESPECIALLY ON
SUNDAY. THE THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON
INTO MEMORIAL DAY MONDAY AS THE MAIN STORM SYSTEM PULLS UP ACROSS
WESTERN IOWA AND MINNESOTA. ALONG WITH THE SEVERE WEATHER THREAT...
THE POTENTIAL WILL EXIST FOR WIDESPREAD HEAVY RAIN AMOUNTS OF 1 TO 2
INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 INCHES BY TUESDAY MORNING.
THIS ADDITIONAL HEAVY RAIN WILL ONLY EXACERBATE ANY ONGOING FLOODING.
PERSONS WITH INTERESTS ON AREA RIVERS...CREEKS AND STREAMS...SHOULD
MONITOR CLOSELY LATER STATEMENTS AND FORECASTS REGARDING THE
POTENTIAL FOR ADDITIONAL HEAVY RAIN OVER THE UPCOMING MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
May 27, 4:45 AM CST to May 31, 11:59 PM CST
Where
Clark forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405938.